Nebraska, 2022

Drought in Nebraska, November 1 to 30, 2022

November 1 to 30, 2022 · NWS GID · 21 events in 21 counties and zones

S. Drought Monitor (USDM), with parts of 11 counties assigned worse-off Extreme Drought (D3) following an early-month areal expansion of D3.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Throughout November 2022, at least portions of 21 of the 24 South Central Nebraska counties were assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with parts of 11 counties assigned worse-off Extreme Drought (D3) following an early-month areal expansion of D3. This marked the tenth consecutive month that D2 plagued parts of the local area and the fourth straight month with at least limited coverage of D3. More specifically, nearly one-fourth of South Central Nebraska spent most of the month in D3...matching the largest areal coverage of D3 within the area since late April. Unfortunately, November was the second straight month with solidly below normal precipitation across the entire area (see below for more Nov. precipitation details). Focusing on county-level USDM drought category specifics, November opened with at least portions of 21 counties containing D2, with D2 blanketing the vast majority of real estate along/north of the Highway 6 corridor. In fact, only three of the southeastern-most local counties (Webster/Nuckolls/Thayer) started the month entirely void of D2...featuring a varied mix of Moderate Drought (D1) and Abnormally Dry (D0). On the worst-off side of things, large portions of four northeastern counties opened the month with D3, including Merrick, Howard, Polk and nearly all of Nance. While drought categories remained largely unchanged throughout the month in most counties south of Interstate 80, the second week saw a fairly notable expansion of D3 within several counties mainly along/north of I-80. For one thing, D3 expanded to include more of the aforementioned four northeast counties (now encompassing all of Nance). In addition, fairly sizable portions of the following counties saw the introduction of D3: Valley, Greeley, Sherman, Dawson and Hall. Finally, to the south of I-80, small slivers of northwestern Gosper and southwestern Furnas counties were also nicked by D3 expansion. Following this early month degradation, drought categories remained stable across the vast majority of South Central Nebraska for the remainder of the month.

Turning to November 2022 precipitation details, this was the second-straight very dry month for the entirety of South Central Nebraska, but in light of monthly normals, November was even drier than October. In fact, around 98 percent of the area measured less than one-half of normal (generally less than 0.55) and roughly 80% of the area received LESS THAN ONE-FOURTH OF NORMAL (generally less than 0.28). Overall, the majority of the 24 counties totaled merely between 0.05-0.35. The overall-driest locations (greatest concentration of 0.10 or less) were scattered throughout the area, but tended to mostly favor far west-southwest counties such as Dawson/Gosper/Furnas/Harlan, with other localized pockets of extreme dryness in the Kearney and Central City areas. Per NWS Coop Observers, some of the paltriest monthly tallies included 0.02 in Beaver City and Orleans, 0.03 in Naponee and 0.04 in Edison, six miles north-northwest of Oxford and eight miles south of Elwood. On the wetter (but still solidly below normal) side of things, limited sections of mainly Thayer, Polk and York counties were the main recipients of one-half inch or more, highlighted by NWS/CoCoRaHS totals of 0.92 in Hubbell, 0.56 in Stromsburg, 0.52 six miles north of Bradshaw and 0.51 near Chester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Oct 31, 11:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1237 AM CDT Tue Nov 1 2022

...Aviation Update...

.DISCUSSION...(This evening through Monday)
Issued at 147 PM CDT Mon Oct 31 2022

Key Messages:

1. Continued warm with above normal temperatures through Thursday,
which gives near critical fire weather conditions some areas.

2. Dynamic weather system to impact the central/southern United
States starting late Thursday and into the weekend. A variety of
weather impacts are possible for the area, including the potential
for beneficial rain, isolated strong thunderstorms and maybe even
a few snowflakes. However, there is still plenty of uncertainty
with this weather system at this point.

Beautiful Halloween day today with temperatures around 70 degrees,
lots of sunshine and a light breeze. Those nice conditions will
extend into the evening as well even as we cool. We have had some
big swings (highs in the 70s/highs in the 40s) for Halloween the
past decade but this one will probably go down as the least spooky
Halloween weather in recent memory.

As for the rest of the forecast, we can break it down into two basic
parts: Roughly pre-cold front (Tonight-Thursday) and post-cold front
(Thursday evening through Monday).

Through Thursday, we are dry, until we introduce a small chance
for showers Thursday afternoon. Leading up to that, its very mild
with highs in the 70s, or possibly 80 degrees in north central
Kansas. Winds will increase from the south Tuesday and Wednesday
with 30 mph gusts on Wednesday over eastern areas Wednesday. Low
level moisture will ride the wind north and overspread the areas
with dewpoints in the 40s/50s by late Wednesday. It could feel a
touch humid for early November. While sunshine is expected the
next couple days, the push of low level moisture looks like it
result low clouds much of the day Thursday. So while it will be
mild, don't expect much sunshine Thursday.

The changes start coming late Thursday afternoon as a cold front
enters south central Nebraska from the northwest. Most model
timing has settled on some initial cooling in the northwest late
Thursday afternoon, then the main push of the front after dark
Thursday and clearing the forecast area by Friday morning. This is
one of the better chances from some decent rainfall across most
of the forecast area in a long time. Sufficient instability will
support some thunderstorms and a strong or isolated severe storm
is possible in the evening hours along the lines of SPC. Those
details will come with time with regard to fine tuning location
and possible impacts, as well as timing. But overall, the rainfall
potential Thursday evening could help our short-term fire
conditions significantly if it materializes. And while we do
have a few snow showers mentioned in the far northwest part of
the forecast area, it is really nothing of consequence at this
point.

There is more uncertainty Friday and Saturday with just how the
main upper system ejects from the southwest. A lot of the low
level moisture could get wrung out in the Southern Plains with
widespread thunderstorms both days. The wrap around precipitation
component of the storm may have trouble developing because of
this. While rain chances are in the forecast both days, they are
much lower in nature, generally ranging from 20 to 50%. Expect
changes with time to these numbers for sure.

Obviously we start cooling late Thursday and into the weekend, but
ensembles suggest the cooler trend will continue into the next week.
While this weekend we may very well manage to reach the 50s to
around 60, it looks potentially a whole notch colder in the 8 to
15 day timeframe (later next week) with highs below the normal of
middle 50s, giving a more appropriate mid-November feel to our
weather.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1223 AM CDT Tue Nov 1 2022

VFR conditions are forecast through the period with increasing
southerly winds during the daytime hours...and a decent LLJ
expected to develop late Tuesday evening resulting in modest LLWS
at both terminals after about 02/03Z. As the pressure gradient
increases across the region and deep mixing is realized by
midday...expect steady southerly winds with gusts to around 20 KTS
to become likely for the latter half of the afternoon and into
evening hours. Then as winds begin to decouple tonight and the
pressure gradient strengthens further...a modest LLJ will result
in LLWS at both terminals...although surface winds will likely
remain somewhat breezy in the 12-15 KT range through the overnight
hours.

&&

.FIRE WEATHER...
Issued at 147 PM CDT Mon Oct 31 2022

With high temperatures in the 70s to around 80 degrees and
increasing winds, fire weather become more of an issue for
the area given continued drought. Both Tuesday and Wednesday
afternoon could experience near critical fire weather conditions
in the late afternoon. RH values are lower Tuesday despite some
increase in low level moisture. Winds are up a bit, more steady
in the 15 to 20 mph with occasional gusts, but not in Red Flag
territory.

Winds increase more on Wednesday when it will just be windy over
much of the area, but so does low level moisture quite a bit as
dewpoints surge into the 40s/50s over the eastern 2/rids of the
area. Low RH values will be confined to the far west, and winds
may be a bit less there.

In the end, no fire related headlines due to low confidence in
meeting criteria, but still near critical conditions can be cause
for concern, especially if a fire does develop.

&&

.CLIMATE...
Issued at 329 AM CDT Mon Oct 31 2022

Per the previous discussion, highs on Wednesday are in the ball
park of records, though not currently forecast to reach records.

Wednesday November 2nd:

Grand Island:
Record High: 79 (2015, 2005, 1924)
Forecast High: 76

Hastings:
Record High: 78 (2015, 2005, 1914)
Forecast High: 76

Record warm minimums Thursday are possible though not likely
unless the front slows down, and trends are it will not, so that
low temperatures will actually be reached behind the front late
Thursday evening.

Thursday November 3rd:

Grand Island:
Record Warm Minimum Temperature: 52 (1983)
Forecast Low Thursday morning: 51

Hastings:
Record Warm Minimum Temperature: 55 (2008)
Forecast Low Thursday morning: 52

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...NOAA/NWS/Moritz
AVIATION...Rossi
FIRE WEATHER...NOAA/NWS/Moritz
CLIMATE...NOAA/NWS/Moritz
Hazardous weather outlook, Oct 31, 1:36 PM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
236 PM CDT Mon Oct 31 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
236 PM CDT Mon Oct 31 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Warm and dry conditions combined with increasing southerly winds
will lead to fire weather concerns across parts of the area
Tuesday through Thursday, with potentially elevated to critical
fire weather conditions at times.

Thunderstorms are possible Thursday evening and overnight. Some
of these could be strong to severe, especially over portions of
north central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Valley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Greeley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Nance

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Sherman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Howard

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Merrick

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Polk

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Dawson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Buffalo

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, York

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Gosper

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Kearney

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Clay

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Fillmore

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Furnas

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Harlan

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Franklin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059722, 1059723, 1059724, 1059725, 1059726, 1059727, 1059728, 1059729, 1059730, 1059731, 1059732, 1059733, 1059734, 1059735, 1059736, 1059737, 1059738, 1059739, 1059740, 1059741, 1063126.